Alert archive / California / Beach Hazards Statements in 2022
Beach Hazards Statement 8, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Mar 28, 2022, 2:27 AM PDT for Orange County, San Diego County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2022, 2:27 AM PDT (09:27 UTC)
- Expired
- Mar 28, 2022, 8:07 AM PDT
- In force
- 6 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453 WHUS46 KSGX 280927 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 227 AM PDT Mon Mar 28 2022 CAZ043-552-282130- /O.NEW.KSGX.BH.S.0008.220328T0927Z-220330T0900Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 227 AM PDT Mon Mar 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH 2 AM WEDNESDAY... * WHAT...Surf 3 to 6 feet with occasionial sets 7 to 8 feet. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Through 2 AM Wednesday. * IMPACTS...Large waves and strong rip currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
907 WHUS46 KSGX 281507 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 807 AM PDT Mon Mar 28 2022 CAZ043-552-282315- /O.CAN.KSGX.BH.S.0008.000000T0000Z-220330T0900Z/ /O.NEW.KSGX.SU.Y.0003.220328T1507Z-220330T0900Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 807 AM PDT Mon Mar 28 2022 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PDT WEDNESDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Large breaking waves of 5 to 8 feet with local sets to 10 feet in southern San Diego County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Until 2 AM PDT Wednesday. * ADDITIONAL DETAILS...Surf of 3 to 6 feet today will increase to 5 to 8 feet tonight and continue Tuesday before gradually subsiding Tuesday night. Highest surf will be on exposed west- facing beaches, especially south of La Jolla. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Maxwell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 27, 9:00 PM PDT, 5 hours 27 minutes earlier.
Area forecast discussion, Mar 27, 9:00 PM PDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
900 PM PDT Sun Mar 27 2022
.SYNOPSIS...
Gusty south to southwest winds are now developing over the mountains
and high deserts, and will become more widespread through Monday as
a Pacific storm system approaches. Gusty south winds will be more
widespread on Monday as the storm moves through with periods of rain
and high elevation snow. A few thunderstorms and heavier showers are
possible Monday evening, with heavy snow possible in the higher
mountains of Riverside and San Bernardino Counties, ending Tuesday
morning. Dry and seasonal spring weather returns for the latter half
of the week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Evening Update:
All eyes are on the major storm system spinning west of the Central
Coast near 35N and 130W. Rain is just moving into the Monterey area
as of 930 PM this evening. This Pacific storm will bring periods of
rain...possibly heavy at times, and heavy snow to the higher
elevations of the mountains, Monday through Tuesday morning. The
forecast remains on track this evening and no significant updates
were made. Light rain is likely Monday morning out ahead of the main
storm system in a robust southerly flow, with the heavier stuff
arriving Monday afternoon from the west. Abundant marine layer
induced cloudiness has filled the coastal basin and is rapidly
pushing into the valleys this evening, as expected, with the marine
layer becoming deeper. Please read further below for more details!
Remainder of the Sunday afternoon forecast discussion:
Marine clouds will spread up the coastal mountains slopes as the
marine layer deepens, and a moderately strong south flow develops
over the CA Bight. Some light precipitation will break out by sunup
along the coast and spread inland Monday morning.
The large low pressure system will wrap in some moisture from the SW
on Monday, but IVT guidance is on the low end of the scale with PW
expected to be just under one inch. The upper low is forecast to
come onshore near Point Conception early Mon evening. An initial
cold front makes it into SoCal around midday tomorrow, with a
secondary wind shift following Monday evening. Please see Hydrology
discussion below for rainfall detail. The snow level will be higher
than the past couple of events, so Winter Storm conditions will be
mostly occur above 6000 Ft. This excludes the San Diego County
mountains entirely. Heavy snow of 10-20 inches total is possible by
Tuesday morning, and a Winter Storm warning is now in effect for
Monday and Monday night in the mountains above 6000 feet.
The storm center fills a bit and weakens as it moves farther inland
across AZ. Winds will be strong and gusty as it moves across the
region on Monday. A number of Wind Advisories are now in effect from
the coast to the deserts. See LAXNPWSGX for details. Strongest winds
will be over the San Bernardino Mountains and desert foothill areas
tonight and Monday, where some gusts over 60 MPH are expected.
Winds will decrease and skies will clear behind this system by late
Tuesday, but we will remain onshore with a marine layer and some
coastal basin clouds at times this week. Temperatures will be close
to average into next weekend.
&&
.AVIATION...
280330Z...Low clouds 1500-2500 ft MSL will continue to fill the
coastal basin overnight, rising slightly through the nighttime
hours. A Pacific storm will bring deteriorating conditions on
Monday. High confidence -SHRA developing across the region from west
to east starting in OC around 17Z, making it to KSAN by 18-19Z, and
KPSP by 21-23Z. Showers may be heavy at times Monday afternoon,
briefly lowering VIS down to 2-4 SM and CIGs to around 1000 FT MSL
in the heaviest shower activity. ISO TSRA expected late afternoon
through Monday night. Shower activity diminishing from north to
south Tuesday morning, though coastal slopes (especially San Diego
County), may see shower activity continue into Tuesday afternoon.
Southerly winds will continue to increase through the night,
especially in the mountains/deserts of SBD/RIV/SD Counties. South
and southwest winds of 30-40 kt with gusts 45-55 kt will occur over
north-and-east-facing desert slopes and foothills as well as below
mountain passes. MOD-STG up/downdrafts and LLWS can also be expected
north and east of the mountains. Coastal TAF sites may see winds
gust 20-30 kts at times with highest winds expected 15-20Z Mon.
&&
.MARINE...
No hazardous marine conditions are expected through tonight. A
Pacific storm system will arrive early Monday morning and linger
into Tuesday. Southerly winds will strengthen tonight and peak
through the day on Monday before turning to the west late Monday
afternoon. West winds will then pick back up later Monday evening
and diminish later Tuesday morning. Wind gusts may reach or exceed
25 knots at times. Gusty winds combined with rough, choppy seas will
lead to conditions hazardous to small craft. A longer period swell
from 270 degrees will develop Monday night into Tuesday which, along
with the wind waves, could result in combined seas close to 10 feet
in the outer waters. Conditions will improve on Wednesday through
the end of the week.
&&
.BEACHES...
A longer period west swell (13-15 seconds) from 270 degrees will
develop Monday night and through Tuesday. This could bring elevated
surf of 5-7 feet along with enhanced risks for rip currents. The
surf will subside Tuesday night and Wednesday.
&&
.HYDROLOGY...
Based on the latest guidance, scattered, light showers are expected
to arrive along the coast around rush hour Monday morning. Heavier
showers are expected to follow about midday as a cold front sweeps
from the coast and into the mountains. Peak rainfall rates could
reach 1/2 inch per hour with this band, but it will be moving
quickly so flooding issues, if any, will be localized.
It looks like a break develops during the afternoon, except along
the coastal slopes of the mountains where upslope flow may support
continued rain and high elevation snowfall.
Another area of widespread showers develops after 4PM PDT Monday as
much colder air aloft destabilizes the atmosphere. Thunderstorms are
possible as well. Locally heavy rainfall rates of 0.50 to 0.75 inch
per hour are possible, but should be isolated. This could catch the
tail end of rush hour, especially in O.C. Expect some local flooding
issues in the heavier cells, but once again, it looks like most of
these will be moving fairly quickly, limiting total QPF. This band
of rain should make it into the deserts where light amounts are
currently forecast. Urban flooding will be a threat in poorly
drained areas.
River flooding is unlikely with this event, since the hours of rain
will be limited, but the smaller creeks and streams may swell and
locally overflow their banks where heavier rainfall rates are
concentrated. The San Diego River could reach Monitor Stage,
overtopping some of the low water crossings in Mission Valley by
Monday night or Tuesday morning. See RVSSGX (River Statement) for
details on water levels.
Scattered showers continue through Tuesday morning, mainly San Diego
county, with lighter rainfall overall. Any heavy snowfall will be
above 6000 Ft.
Storm total precipitation on Monday into Tuesday morning.....
Coast/Valleys...0.75-1.50 inch
Mountains...1.50-3.0 inch (locally
higher amounts on the coastal slopes)
Deserts...0.1-0.4 inch
.SKYWARN...
Skywarn activation is likely Monday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 1 PM Monday to 6 AM PDT Tuesday for San Diego
County Deserts-San Diego County Mountains.
Wind Advisory until 8 PM PDT Monday for Apple and Lucerne
Valleys.
Winter Storm Warning from 11 AM Monday to 8 AM PDT Tuesday for
Riverside County Mountains.
Wind Advisory from 9 AM to 5 PM PDT Monday for Orange County
Coastal Areas-Orange County Inland Areas-San Diego County
Coastal Areas-San Diego County Valleys.
Wind Advisory until 9 AM PDT Monday for San Bernardino County
Mountains.
Winter Storm Warning from 9 AM Monday to 8 AM PDT Tuesday for
San Bernardino County Mountains.
PZ...Small Craft Advisory from 5 AM Monday to 5 AM PDT Tuesday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...10/JMB
AVIATION/MARINE/BEACHES...APRThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:07 AM PDT | High Surf Advisory | SGX | Orange, San Diego | 42 hr |
| Mar 28, 9:14 AM PDT | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 16 hr |
| Mar 28, 12:02 PM PDT | Areal Flood Advisory | SGX | Orange | 3 hr |
| Mar 28, 3:26 PM PDT | Areal Flood Advisory | SGX | San Diego | 70 min |
Nearby
Beach Hazards Statements in California, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.